What Causes Esophageal Spasms After Transesophageal Echocardiography?
Any ideas? Thanks.
I would explain as follows:
Welcome on HCM!
I passed carefully through you recent medical history and would explain that an esophageal injury during the TEE procedure is very likely to be the cause of your current clinical symptomatology.
Although, REE is considered almost a safe procedure, some rare complications do occur:
- dysphagia (discomfort or difficulty in swallowing) around 1.8%;
- severe odynophagia (painful feeling while swallowing in esophagus) around 0.1%;
- minor pharyngeal bleeding around 0.01%-0.2%;
- esophageal perforation <0.01%
Whether, a minor esophageal mucosa erosion or a more severe laceration has occurred, it will depend on the probe manipulation, level of sedation during the procedure, level of examiner expertise and some patient predisposing factors.
In general, the symptoms will definitely resolve after a couple of days.
Now, as your unpleasant feelings (relapsing esophageal pain and nausea) persist, the most important issue to exclude is a possible severe esophageal laceration or perforation, as it is the most serious complication.
If a laceration has occurred at the lower portion of esophagus, some degree of acid reflux may be present. In such case, Zantac and other gastric anti-secretor drugs such as Pantoprazole, Omeprazole, are highly recommended to relieve the symptoms.
In addition, other antiemetic drugs (for nausea) are recommended, like Metoclopramide 10 mg 2-3 times daily.
But, if the chest pain keeps returning repeatedly, especially if other associated symptoms persist or appear (fever, difficulty of breathing, tachycardia, etc), then it is recommended to consult immediately your doctor after 24 hours as a more serious mechanical injury (laceration) may be present (esophageal perforation is a serious health condition warranting prompt medical intervention and as such should be timely excluded/confirmed).
Meanwhile, try to take soft or liquid foods in small proportions and monitor your overall body status (temperature, BP, heart rate).
Hope to have been helpful to you!
In case of any further uncertainties, feel free to ask me again!
I would recommend as follows:
I understand your concern and would recommend taking omeprazole or pantoprazole to help you with gastro-esophageal reflux. These drugs are more potent compared to Zantac and I would recommend to switch from Zantac to one of these drugs.
Regarding diarrhea, I would recommend performing a stool bacterial culture, to exclude an infection.
Another diagnosis to take into consideration would be irritable bowel syndrome.
Anyway, Imodium (loperamide) can help against diarrhea. I would recommend taking 4 mg initially, then 2 mg after each loose stool until controlled, and then 4-8 mg/day in divided doses.
But, careful, because if you take it unnecessarily it can lead to constipation.
Another drug which can help against reflux and nausea is metoclopramide (Reglan). You can take a low dose like 10mg when feeling nausea.
But the possible adverse effect of this drug is that it can exacerbate diarrhea, because it has a pro-kinetic effect (which means that it stimulates the bowel movements). That is why I would recommend taking it only when pantoprazole or omeprazole are not helpful to relieve these symptoms.
Some other tips to improve your situation would be:
- eat frequently and in small portions
- avoid large meals
- avoid spicy food and caffeine.
Hope you will find this answer helpful!
Let me know about everything!
Wishing good health,
My answer as follows:
The upper back pain could be related to a wrong posture during the day. It may also be related to irradiating pain from esophagitis or gastro-esophageal reflux.
But, it does not seem to be related to any serious medical condition.
The low potassium levels, are just borderline. They can lead to fatigue and muscle weakness. I would recommend taking potassium supplements and food rich in potassium (bananas, plumes, potatoes, etc.) during these days.
Regarding the tear in esophagus, it may need more than 7 days to heal. I do not think it is any rupture, because in such case you would not be in this clinical situation (but in a much more severe clinical situation).
Anyway, as you are feeling so anxious, I would recommend going to the ER to check your electrolytes (especially considering the fact that you have repeated episodes of diarrhea), perform a complete blood count for infection, a stool bacterial culture and a chest X ray study.
Hope to have been helpful!
If you have any other questions, please do not hesitate to ask me again!
I am glad that your tests have resulted normal.
Thank you for the information!
I am glad that nothing serious seems to be going on with you!
I recommend continue taking the therapy given by the doctors, in order to help you relieve your symptoms.
I would also recommend avoiding spice food and caffeine in the next days!